Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 129, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2004, 3:56 PM CDT for Plymouth County, Iowa. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 3:56 PM CDT (20:56 UTC)
- Expired
- May 21, 2004, 4:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:11 PM CDT | HAIL 1.75 | 7 Ne Remsen, IA | |
| May 21, 4:11 PM CDT | HAIL 1.75 | 7 Ne Remsen, IA | |
| May 21, 4:11 PM CDT | HAIL 1.75 | 7 Ne Remsen, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
555 WUUS53 KFSD 212056 SVRFSD IAC149-212130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 356 PM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 430 PM CDT * AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR REMSEN...OR ABOUT 7 MILES EAST OF LE MARS...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL PLYMOUTH COUNTY THROUGH 410 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4276 9622 4276 9587 4291 9587 4291 9624 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 56 minutes earlier.
Area forecast discussion, May 21, 3:00 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT FRI MAY 21 2004 .DISCUSSION... FIRST SHOT OF CONVECTION GOIGN OVER SERN CRNR OF AREA AND EWD. XCPCT MORE ACTVTY TO DVLP A LTL LATR FRTHR WWD WITH ACTVTY SPRDG NEWD WITH TIME THIS EVE. WILL KEEP A PRETTY GOOD SHOT OF SHWRS AND TSTMS WITH MENTN OF SVR/HVY RAIN ESPLY SERN PART OF AREA. EXPCT ACTVTY TO KEEP UP WELL INTO THE NGT THO SVR THREAT WILL GRDLY DCRS. ACTVTY SHUD BE AT A MIN BY ERY SAT MRNG IN CONTRAST TO THIS MRNG. AS SHRTWV APPCHS SHWRS AND TSTMS SHUD INCRS SAT AFTN...THAT IS ERYR THAN TDA. SVR THREAT SAT SHUD BE MAINLY SERN CRNR OF AREA WITH NO SVR THREAT UP N...IN CONTRAST TO TNGT WHERE THERE IS SOME THREAT FROM HON YO BKX. ETA MAY BE TOO FAR S WITH FNT/SFC LO THO NGM AND GFS MAY BE A LTL TOO FAR N. IN ANY EVENT EXPCT DECENT ROUND OF WET WX LATE SAT AND SAT NGT. PCPN WILL PRBLY BE A LTL SLOWER TO MOVE OUT SUN THAN WE HAVE BEEN CARRYNG...BUT SHUD BE OUT BY LATE IN THE DAY. STILL A LOT OF QSTNS ON MON THREAT SO WILL KEEP GOING GNLY AS WE HAVE HAD IT...WITH A GNRL FCST OF CHC SHWRS TSTMS MON INTO ERY MON EVE. WE HAVE BEEN CARRYNG SVR THREAT IN HWO WITH THIS SYS THO MAY BE HARD TO RECOVER AMS ENUF TO PRODUCE SVR AFTER SUN COOLNG. EXTNDED PD NOW LOOKS MOSTLY DRY FOR TUE THRU THU...BUT WILL KEEP SOME CHC COOL AIR SHWRS NWRN PART OF AREA IN COORDINATION WITH SURROUNDING FCSTS. OTRW DRY AND RELTVLY COOL TIL ANOTHER SYS APPARNTLY COMES IN FOR FRI...DAY 7. EVEN THAT FAR AHD SEEMS GOOD ENUF CHC TO MENTN IN FCST. TEMPS NEXT CPL DAYS WILL SHOW A WARM SE TO COOLR N PATTERN. BY EXTNDED PD TEMPS SHUD BE MORE GNRLY COOL...WARMNG UP A LTL BY END OF PD. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, May 21, 11:55 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1155 AM CDT FRI MAY 21 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE AREA LATE THIS AFTERNOON AND TONIGHT OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME NORTHEAST NEBRASKA. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AS A WARM FRONT MOVES SLOWLY NORTH OVER NORTHERN NEBRASKA. THESE STORMS MAY RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL POSSIBLE. DAMAGING WINDS MAY ALSO DEVELOP AND ISOLATED TORNADOES ARE POSSIBLE. THE THUNDERSTORM THREAT WILL CONTINUE THROUGH MOST OF TONIGHT. FLOODING... THUNDERSTORMS EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING AND INCREASE DURING TONIGHT MAY CAUSE HEAVY RAIN. LOCAL FLOODING WOULD BE POSSIBLE IF REPEAT EPISODES OF HEAVY RAIN MOVE OVER AN AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND EVENING. ANOTHER LOW PRESSURE SYSTEM APPROACHING FROM THE WEST MAY BRING A CHANCE OF SEVERE THUNDERSTORMS OR HEAVY RAIN MONDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM TODAY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, May 21, 11:26 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0923 AM HAIL 5 SE ROCK VALLEY 43.15N 96.23W
05/21/2004 0.75 INCH SIOUX IA TRAINED SPOTTER
1029 AM HAIL 1 E HARTLEY 43.18N 95.46W
05/21/2004 0.88 INCH OBRIEN IA TRAINED SPOTTER
1029 AM HAIL HARTLEY 43.18N 95.48W
05/21/2004 0.88 INCH OBRIEN IA TRAINED SPOTTER
1040 AM HAIL 1 NW EVERLY 43.17N 95.34W
05/21/2004 1.75 INCH CLAY IA BROADCAST MEDIA
1051 AM HAIL 5 W SPENCER 43.15N 95.25W
05/21/2004 1.75 INCH CLAY IA BROADCAST MEDIA
1100 AM HAIL SPENCER 43.15N 95.15W
05/21/2004 2.50 INCH CLAY IA TRAINED SPOTTER
1105 AM HAIL SPENCER 43.15N 95.15W
05/21/2004 4.25 INCH CLAY IA BROADCAST MEDIA
FELL ON THE WEST SIDE OF TOWN
1106 AM HAIL SPENCER 43.15N 95.15W
05/21/2004 2.75 INCH CLAY IA BROADCAST MEDIA
FELL ON THE SOUTH SIDE OF TOWN
1115 AM HAIL DICKENS 43.13N 95.02W
05/21/2004 1.75 INCH CLAY IA BROADCAST MEDIA
&&
JHLocal storm report, May 21, 1:37 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
137 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 4 SSW MARCUS 42.77N 95.84W
05/21/2004 0.88 INCH CHEROKEE IA PUBLIC
1036 AM HAIL 4 E HARTLEY 43.18N 95.40W
05/21/2004 1.75 INCH OBRIEN IA CO-OP OBSERVER
&&
JCLocal storm report, May 21, 1:42 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
142 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0132 AM HAIL 5 SE REMSEN 42.76N 95.90W
05/21/2004 0.88 INCH PLYMOUTH IA PUBLIC
&&
JCLocal storm report, May 21, 1:49 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
149 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 AM HAIL ELLSWORTH 43.52N 96.02W
05/21/2004 0.88 INCH NOBLES MN LAW ENFORCEMENT
&&
JCSpecial weather statement, May 21, 2:42 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 242 PM CDT FRI MAY 21 2004 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-212300- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX- CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON- DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA- JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN- MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA- OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER- UNION-WOODBURY IA-YANKTON- 242 PM CDT FRI MAY 21 2004 ...SEVERE WEATHER ALERT... THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON... WHICH SHOULD SUPPORT RAPID DEVELOPMENT OF THUNDERSTORMS BETWEEN 400 PM CDT AND 600 PM CDT. ALONG AND SOUTH OF A WAGNER TO CANTON TO SPENCER IOWA LINE...TORNADIC THUNDERSTORMS WILL BE A THREAT... ESPECIALLY BEFORE 900 PM CDT. SOME OF THE TOWNS INCLUDED IN THIS THREAT AREA INCLUDE SIOUX CITY...YANKTON...VERMILLION...BERESFORD AND ORANGE CITY. VERY LARGE HAIL WILL ALSO BE POSSIBLE. NORTH OF THIS AREA...SEVERE STORMS WILL ALSO BE POSSIBLE WITH VERY LARGE HAIL THE MAIN THREAT..ALTHOUGH ISOLATED TORNADOES CANNOT BE RULED OUT. THE TIMING OF THESE STORMS SHOULD BE FROM ABOUT 600 PM CDT THROUGH 900 PM CDT. SEVERE WEATHER WILL REMAIN POSSIBLE AFTER 900 PM CDT...BUT THE TORNADIC THREAT WILL DECREASE AFTER THIS. 08
Special weather statement, May 21, 3:50 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT FRI MAY 21 2004 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-212300- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX- CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON- DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA- JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN- MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA- OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER- UNION-WOODBURY IA-YANKTON- 400 PM CDT SAT MAY 29 2004 ...SEVERE WEATHER ALERT... SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN 4 PM AND 6 PM ACROSS SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA. WITH VERY UNSTABLE AIR OVER THE REGION...STORMS WILL RAPIDLY DEVELOP AND BECOME SEVERE. TORNADOES WILL BE POSSIBLE...PRIMARILY SOUTH OF INTERSTATE 90. IN ADDITION...LARGE HAIL...LARGER THAN 2 INCHES... CAN BE EXPECTED WITH STORMS THIS EVENING ACROSS THE ENTIRE REGION. FINALLY...AS A COLD FRONT MOVES EAST...A SQUALL LINE IS EXPECTED TO DEVELOP ACROSS EASTERN SOUTH DAKOTA AFTER 7 PM. DAMAGING WINDS IN EXCESS OF 70 MPH COULD OCCUR AS THE LINE OF THUNDERSTORMS MOVES EAST TOWARD INTERSTATE 29 AND INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:04 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 41 min |
| May 21, 1:32 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 28 min |
| May 21, 2:50 AM CDT | Severe Thunderstorm Warning | FSD | Osceola | 25 min |
| May 21, 2:57 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 33 min |
| May 21, 9:18 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 27 min |
| May 21, 10:22 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 23 min |
| May 21, 10:29 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 46 min |
| May 21, 11:14 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 16 min |
| May 21, 3:47 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 43 min |
| May 21, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 49 min |
| May 21, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 32 min |
| May 21, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 27 min |
| May 21, 4:32 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 43 min |
| May 21, 4:46 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 44 min |
| May 21, 4:48 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 42 min |
| May 21, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 32 min |
| May 21, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 31 min |
| May 21, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 37 min |
| May 21, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| May 21, 5:59 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.